Percutaneous coronary intervention (PCI) using coronary artery stent implantation is commonly used to treat symptomatic high-risk and unstable coronary artery disease (CAD). The use of stents has improved the safety and efficacy of PCI by reducing the need for repeat revascularization, reducing acute vessel closure requiring emergent coronary artery bypass graft surgery, and expanding the use of PCI to more complex diseases. Nevertheless, stents carry the risk of sudden thrombotic occlusion or stent thrombosis, particularly during the first several days or weeks after implantation. In turn, stent thrombosis can lead to acute myocardial infarction (MI) and a mortality rate > 25%.1,2
This article highlights 2 cases of patients with stent thrombosis and discusses its pathophysiology, clinical features, and risk-avoidance strategies. Given the high prevalence of CAD and ubiquitous PCI procedures in the U.S. health care system, it is essential that not only cardiologists, but all clinicians and health care providers who care for patients with coronary stents understand how to help prevent and manage this life-threatening clinical entity.1
A 56-year-old man presented to his primary care physician with exertion-related angina. The patient had a history of type 2 diabetes mellitus, dyslipidemia, systemic hypertension, obesity, and CAD status post MI in 2002 treated with a bare metal stent (BMS) to the left circumflex coronary artery (LCx). A stress myocardial perfusion imaging with 99mTc-sestamibi revealed moderate reversible exercise-induced myocardial ischemia involving the inferior and inferoapical wall segments of the left ventricle with associated hypokinesia.
Coronary angiography revealed nonsignificant disease of the left anterior descending artery (LAD) and LCx, a patent LCx stent, and a 95% mid-right coronary artery (RCA) obstruction with delayed (TIMI grade 2) antegrade flow. The distal right posterior descending artery filled via left to right collaterals from the LAD.
Percutaneous coronary intervention was performed on the RCA lesion 8 days after the patient was started on dual antiplatelet therapy (DAPT) with aspirin 81 mg and clopidogrel 75 mg (including 300 mg loading dose on the day of the diagnostic angiogram). The mid RCA was treated with a drug-eluting stent (DES) and a BMS in a nonoverlapping fashion with an excellent angiographic result. The patient was instructed to continue DAPT with aspirin 325 mg daily and clopidogrel 75 mg daily for 12 months.
Three days post PCI, the patient arrived at the emergency department with angina of 1-hour duration associated with shortness of breath and diaphoresis. He reported strict adherence to DAPT.
Initial vital signs were normal. The electrocardiogram (ECG) showed ST segment elevation (1-2 mm) on leads III, aVF, and V5 to V6, suggestive of an acute inferolateral injury pattern for which emergent coronary angiography was performed. Angiography showed a 100% proximal RCA occlusion at the proximal edge of the most proximal stent with absence of any antegrade flow beyond the occlusion (TIMI grade 0 flow). This finding was diagnostic of definite angiographic subacute stent thrombosis. The patient underwent successful aspiration thrombectomy, balloon angioplasty, and restoration of normal TIMI grade 3 flow with a door-to-balloon time of 86 minutes.
Because stent thrombosis is relatively unexpected after an excellent angiographic result and DAPT adherence, the possibility of clopidogrel resistance was considered as a major contributor for the thrombotic event. Platelet aggregation tests showed adequate prolongation of collagen/epinephrine (COL-EPI) > 300 seconds (normal: 81-153 seconds), but inadequate prolongation of collagen/adenosindiphosphate (COL-ADP) of 109 seconds (normal: 53-105 seconds) while on clopidogrel. Therefore, the patient was switched to prasugrel.
The patient was discharged home after 5 days of observation at the cardiac care unit without any post-MI complications. During a follow-up appointment 1 month after discharge, he was clinically stable and free of cardiovascular symptoms. Workup performed for acquired or inherited thrombophilia was negative. He continued taking DAPT (daily aspirin 325 mg orally and prasugrel 10 mg orally) for 12 months. After completing 12 months of DAPT, he was maintained on aspirin 81 mg daily. At 24 months’ follow-up, he remained free of recurrent angina with no further cardiovascular events.
An 84-year-old man with a medical history of dyslipidemia, paroxysmal atrial fibrillation, previous stroke, and peptic ulcer disease was brought to the emergency department following an episode of near syncope in the early morning hours. The patient revealed that he had experienced neck pain since midnight. The 12-lead ECG showed normal sinus rhythm with 2 mm ST segment elevation in leads II, III, aVF, V5-V6, and ST segment depression in V2, and Q waves in inferior leads. A right-sided ECG showed ST segment elevation in V4, suggestive of right ventricle infarction.